• kalindria's Avatar

    kalindria wrote on Charrison's wall

    Hi Charrison! Welcome to WhatNext.com! I'm so very sorry to hear of your diagnosis but you've found a great place to ask questions, get information, and share experiences. I was stage IV at my diagnosis and I'm still here more than five years later so please know there's still plenty of hope.

    A few months ago, I recorded a series of videos for WhatNext about my cancer journey. You may find them helpful. I've included a link at the end of this message should you wish to check them out.

    WhatNext.com is a great place for everyone, from the newly diagnosed to those of us who've been living with cancer for some time - friends and loved ones too! While you're here at WhatNext.com, check out the questions and experiences of other folks here. You can find people who've had the same cancer, surgeries, chemotherapy and experiences should you wish. It's often reassuring to know others have been through what you're facing and thrived. I also recommend the PINBOARD - there are often humorous or uplifting posts that can make your day. Definitely worth checking out.

    https://www.whatnext.com/video_pages/ovarian_cancer_videos_kalindria

    In the meantime, I'm here if you have any questions or want to chat.

  • Lynne-I-Am's Avatar

    Lynne-I-Am wrote on Charrison's wall

    Hi there Charrison, welcome to WhatNext. I heard those “ oh no “ words two weeks before my 67th birthday back in 2013 when I was diagnosed with later stage ovarian cancer. I am sorry you are having an especially difficult time with chemo. Unfortunately all the treatments for this disease are difficult . The fatigue,, constipation and chemo brain were my biggest challenges. I came to the WhatNext site shortly after my diagnosis and have benefited all these years from the continued flow of information, talking with and supporting other survivors and receiving doses of support in return. We really have a great community here. For me, there is nothing like talking to other survivors. So, how are you doing currently? Are you almost finished with chemo? Is your oncologist going to keep you on maintenance therapy once chemo ends ? I finished frontline in 2014 and have been blessed with being in remission since. I have however, elected to keep my chest port in all these years because of the high rate of recurrence .So now you know a little something about me. I encourage you to reach out, asking any questions, and to visit the pin board for uplifting and sometimes humorous postings, it will also give you a sense of the wonderful survivors we have here at WhatNext. Additionally we have many helpful blogs and videos. Wishing you better days ahead and here to talk anytime on my wall along with all of my fellow WhatNexters.

  • macfightsback's Avatar

    macfightsback wrote on Charrison's wall

    Welcome Charrison,
    I was diagnosed stage 3 C in July 2015. I was in shock for months after hearing my diagnosis. It is very overwhelming. I was terrified of chemo and did not worry much about my surgery. The debulking surgery was tough . I was in the hospital one week. I developed a superficial clot in my right arm post-op and had to give myself Lovenox injections for a few months (I sure was a wimp about that). I had to pack the lower part of my incision for weeks to help it heal. I got readmitted after being home 2 days for fluid overload and required a thoracentesis for shortness of breath. I really underestimated the surgury.

    Chemo was tough too. I would like to share with you what worked for me. I had many of the same side effects you are experiencing. Nausea was never a problem for me. I received 2 nausea meds during each chemo session. I also had nausea medicine at home. They gave me Compazine but Zantac works quite well too. (We usually gave Zantac for nausea in ICU)

    . I did have occasional severe acid reflux about the same time the diarrhea would hit me after chemo. However before diarrhea came constipation. The medications we are given to prevent nausea slow down our entire GI tract. That is one cause of constipation. Unfortunately I have lots of experience. Drink lots of water, get some exercise (walking is good). Exercise stimulates your bowels. Meds:. I am still on a Max dose of Colace (300 mg everyday). It is a stool softener and helps prevent constipation not treat it. All my docs recommend Miralax as a laxative but sometimes more is required. My palliative care nurse suggested a Dulcolax (that brand only) suppository which is supposed to work soon after it is given or Senocot an old constipation med which will work but you will feel some cramping because it stimulates your bowel, it may take a few days to work. Magnesium Citrate is given as a bowel prep for procedures like colonoscopys It will work but should only be used as a last resort and rarely. It is not meant as a regular laxative. You said severe constipation. If you are badly backed up, you may need an enema to clean you out. Then take a stool softener daily and Miralax as needed ( it pulls water into your bowel and makes stool easier to pass) and is much gentler than Senocot. Not to be gross but if you are passing stool that is hard (like rocks) you need to work on drinking more fluids and adding some fiber to your diet as you can tolerate it. ( I remember how hard it can be to eat during chemo, everything tasted bland, and of course nausea does not help either, so fiber may need to be part of a long term plan). I hope this helps your constipation.

    Neuropathy yes, I still have some mild neuropathy in my left foot. No pain, no trouble walking. I call it my " souvenir" from Taxol and Carboplatin. During chemo my fingers and toes got numb. By the time of the next treatment, the symptoms were usually gone. Right before my last treatment in 2015, I still had mild neuropathy in my feet but we decided to do the treatment anyway since it was mild. The neuropathy in my right foot went away. Some people have neuropathy worse than others. There are medications which can help like Gabapentin. Make sure you let your Oncologist know so they can help you out.

    Extreme fatigue and severe anemia I have had from chemo in 2015 and 2018. My bone marrow does not like chemo. I received 4 blood transfusions in 2015 and 5 in 2018. Part of your fatigue can be from anemia. What is your hemoglobin? My Oncologist ordered blood transfusions if my hemoglobin was less than 8 and I was having symptoms, which I always did. Shortness of breath and exhaustion going from my bedroom to the bathroom was common. Hearing my heartbeat in my head around the clock in 2015 was annoying and stressful. Just taking out the trash got to be impossible from fatigue and I had to time my grocery runs at the smaller stores (not Walmart) to just before my next treatment or a couple days after I received a blood transfusion. Anemia is not the only cause of fatigue, it just makes it worse. You need to take it easy. Reach out to anyone who can help with household/yard chores (family, neighbors, friends, coworkers, church members ect.,). If you need a driver to get to treatments , The American Cancer Society has a free program which can help. You can ask your Oncologist about it or reach out directly to them.

    Finally, mouth sores. There is a mouthwash you can ask your Oncologist to order (you will need to get a prescription) that will clear your mouth sores up. Then there is a preventative mouthwash you can make yourself. It is baking soda (1/4 tsp), salt (1/8 tsp) and warm water (1 cup) swished around 3-4 times a day. Occasionally I would gargle with it if I felt my throat getting sore. It worked.

    I remember how hard going through chemo was. On top of all those side effects was the isolation since it is recommended you avoid crowds since your immune system is weakened from chemo. The good news is hopefully you will be done with chemo in a few months and you can move on. Please be sure to tell your Oncologist all of the side effects you are experiencing. If he can not help, he can order a Palliative Care Consult could be helpful for managing your side effects. ( Palliative Care is not necessarily just for end of life). They helped me with constipation in 2015. Another consideration if you are not getting relief from symptoms is for the Oncologist to lower your dose of chemo to something you can tolerate better or to take a short chemo vacation (mine was an extra week off from chemo when my labs were bad). I hope this is helpful. I wish you more good days than not so good days.

  • Charrison's Avatar

    Charrison shared an experience

    Side Effects (Nerve damage (peripheral neuropathy)): Nausea, extreme constipation, neuropathy, extreme fatigue, anemia mouth sores

  • Charrison's Avatar

    Charrison shared an experience

    Drug or Chemo Therapy (Chemotherapy)

  • Charrison's Avatar

    Charrison shared an experience

    Procedure or Surgery (Radical hysterectomy)